MAUDE Adverse Event Report: CORDIS CORPORATION SABER 2MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 2MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48002004X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but has not yet been received.A review of the manufacturing documentation associated with this lot#82181981 presented no issues during the manufacturing process that can be related to the reported complaint.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of three , 2mm x 4cm 150, 5mm x 15cm 150, and 2.5mm x 4cm 150 saber percutaneous transluminal angioplasty (pta) balloon dilatation catheters burst during inflation prior to nominal pressure.There was no reported patient injury.The same indeflator was used successfully with other devices.The devices will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly d8,d9,g3,g4,g6,h1,h2,h3 and h6.As reported, the balloon of three saber, 2mm x 4cm 150, 5mm x 15cm 150, and 2.5mm x 4cm 150 percutaneous transluminal angioplasty (pta) balloon dilatation catheters, burst during inflation prior to nominal pressure.There was no reported patient injury.The same indeflator was used successfully with other devices.The devices will be returned for evaluation.2020-00136308-1 the product was returned for analysis.A non-sterile saber 2mm x 4cm 150 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, a rupture condition could be observed at the middle section on the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the rupture condition on the balloon with the following results: results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of peel-off and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed peel-off and scratch marks on the balloon outer surface probably led to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 82181981 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.2020-00136308-2 the product was returned for analysis.A non-sterile saber 5mm 15cm 150 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, a pinhole rupture could be observed at the proximal section on the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the pinhole on the balloon with the following results: results showed that the external surface of the balloon presented evidence of scratch marks near the balloon pinhole rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed scratch marks on the balloon outer surface could probably lead to the pinhole rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the pinhole rupture.It seems the balloon material near the pinhole rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 82198075 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.2020-00136308-3 the product was returned for analysis.A non-sterile saber 2.5mm 4cm 150 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, a rupture condition could be observed at the middle section on the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the rupture condition on the balloon with the following results: results showed that the external surface of the balloon presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed scratch marks on the balloon outer surface probably led to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the sem analysis.A product history record (phr) review of lot 82193125 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis on all three balloons returned.The exact cause cannot be determined.Limited information was provided regarding vessel characteristics, procedural factors, and handling of the balloon catheters; therefore, it difficult to draw a clinical conclusion between the devices and the events reported.Product 1 analysis revealed a ruptured condition at the middle section on the balloon of the unit, visible by the naked eye.Per sem analysis, the external surface of the balloon presented evidence of peel-off and scratch marks near the balloon rupture.Product 2 analysis revealed a pinhole rupture was visible at the proximal section on the balloon of the unit.Per sem analysis, the external surface of the balloon presented evidence of scratch marks near the balloon pinhole rupture.Product 3 analysis revealed a ruptured condition visible at the middle section on the balloon of the unit.Per sem analysis, the external surface of the balloon presented evidence of scratch marks near the balloon rupture.It is presumed the damages noted to all three balloons are likely related to a calcified lesion, as calcium is known to damage balloon material.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon material with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 2MM4CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11154074
Report Number9616099-2021-04189
Device Sequence Number3780785
Product Code LIT
UDI-Device Identifier20705032069899
UDI-Public20705032069899
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model Number48002004X
Device Catalogue Number48002004X
Device Lot Number82181981
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer01/14/2021
Initial Report FDA Received Date01/12/2021
Supplement Report FDA Received Date02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC ENCORE; GE VISIPAQUE CONTRAST